Colorado, 2012Drought in Colorado, July 1 to 31, 2012
July 1 to 31, 2012 · NWS GJT · 19 events in 19 counties and zones
Extremely dry conditions remained in place across western Colorado in early July before monsoon rains brought some relief through the remainder of the month. The highest drought category D4 or exceptional drought conditions were realized across portions of northwest Colorado in the the first week of the month, with severe to extreme conditions in place else where across the western half of the…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dry conditions remained in place across western Colorado in early July before monsoon rains brought some relief through the remainder of the month. The highest drought category D4 or exceptional drought conditions were realized across portions of northwest Colorado in the the first week of the month, with severe to extreme conditions in place else where across the western half of the state. The majority of reporting stations however did report above normal precipitation in July and significant improvement to the exceptional drought area was observed by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 9:39 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 30, 9:39 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 PM MDT SAT JUN 30 2012
.SHORT TERM...(THROUGH SUNDAY NIGHT)...
ISSUED AT 239 PM MDT SAT JUN 30 2012
SOME HIGH-BASED CONVECTION HAS POPPED UP AGAIN TODAY OVER OUR CWA.
A LITTLE CG LIGHTNING HAS OCCURRED...THOUGH RADAR PRECIP ESTIMATES
SO FAR NO MORE THAN 0.05 ANYWHERE WITHIN OUR CWA. EXPECT
SIGNIFICANT OUTFLOW WINDS AGAIN FROM THIS CONVECTION...WITH GUSTS
TO 45 MPH VERY LIKELY. OTHERWISE...ANOTHER UNSEASONABLY HOT DAY...
RUNNING ABOUT THE SAME OR EVEN A LITTLE WARMER THAN YESTERDAY AS
OF MID-AFTERNOON.
SINCE TODAYS CONVECTION IS DIURNALLY RELATED...EXPECT IT TO END
RAPIDLY AFTER SUNSET. MIN TEMPS TONIGHT LIKELY TO BE ABOUT THE
SAME AS LAST NIGHT.
EXPECT A SIMILAR HOT DAY ON SUNDAY AS TODAY ALONG WITH SIMILAR
GRADIENT WINDS AND SOME SIGNIFICANT THUNDERSTORM OUTFLOW
WINDS. HOWEVER...THE AIRMASS WILL LIKELY BE A LITTLE DRIER THAN
TODAY WITH A LITTLE LESS CLOUD BUILDUP IN THE AFTERNOON...AS WATER
VAPOR IMAGERY CONTINUES TO SHOW DRIER AIR MOVING INTO OUR CWA
THEN SOME OF THE MODELS ARE PICKING UP ON SUBTROPICAL MOISTURE...
PRESENTLY IN SOUTHERN AZ...SPREADING NORTHWARD BY LATE SUNDAY
NIGHT INTO OUR CWA. THIS TREND SEEMS REASONABLE...BUT DO NOT
EXPECT ANY SIGNIFICANT PRECIPITATION SUNDAY NIGHT FROM THIS
MOISTURE FLOW...AS THIS SHOULD ONLY BE THE LEADING EDGE OF THE
MOISTURE PLUME INTO OUR CWA. HOWEVER...DID GET THE PROVERBIAL
FOOT IN THE DOOR BY INDICATING ISOLATED THUNDERSTORMS OVER THE SAN
JUAN MOUNTAINS. INCREASE OF CLOUDS INTO OUR CWA SUNDAY NIGHT
SHOULD KEEP MIN TEMPERATURES AT LEAST A LITTLE HIGHER THAN TONIGHT
IN MANY LOCATIONS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 239 PM MDT SAT JUN 30 2012
...MODELS CONTINUE TO POINT TO THE ONSET OF THE SOUTHWEST MONSOON
LATE IN THE COMING WEEK...
MONDAY THROUGH TUESDAY: SHORT WAVE ENERGY PASSING THROUGH THE
PACIFIC NORTHWEST WILL CONTINUE TO FLATTEN THE RIDGE LOCATED OVER
THE SOUTHERN ROCKIES. THE PRESSURE GRADIENT ON MONDAY LOOKS TO
REMAIN TIGHT ENOUGH FOR GUSTY AFTERNOON WINDS AND VERY LOCALIZED
FIRE WEATHER CONCERNS ONCE AGAIN OVER NORTHEAST UTAH AND
NORTHWEST COLORADO WITH WINDS RELAXING SOME INTO TUESDAY. PW
VALUES WILL BE INCREASING SLIGHTLY TO AROUND 0.7 INCHES ON MONDAY
WITH BOTH THE NAM AND GFS SHOWING MID LEVEL VORTICITY CROSSING
CENTRAL UTAH IN THE AFTERNOON. DID INCREASE POPS SLIGHTLY FOR
MONDAY GIVEN THE POSSIBLE CONTRIBUTION TO CONVECTION FROM THE WEAK
DISTURBANCE LIFTING OUT OF THE SOUTHWEST...BUT NOT AS AGGRESSIVELY
AS THE 12Z NAM AT THIS POINT. GIVEN ALL THIS...STILL EXPECTING
MAINLY DIURNALLY DRIVEN THUNDERSTORMS CONFINED TO THE HIGHER
TERRAIN. THESE STORMS WILL BE CAPABLE OF GUSTY WINDS BUT LIMITED
RAINFALL GIVEN THE INVERTED-V PROFILES OF THE MODEL SOUNDINGS. PW
VALUES MAY DECREASE SLIGHTLY ON TUESDAY BUT THIS HAS BEEN HIGHLY
VARIABLE WITH EACH MODEL RUN.
WEDNESDAY-SATURDAY: GLOBAL MODELS CONTINUE TO SHOW THE UPPER LEVEL
RIDGE BEING PUSHED INTO THE CENTRAL PLAINS BY WEDNESDAY REMAINING
THROUGH SATURDAY WITH RETURN FLOW SETTING UP OVER THE FORECAST AREA.
ALSO OF INTEREST...AN INVERTED TROUGH WILL SLOWLY TREK ACROSS NORTHERN
MEXICO EARLY THIS WEEK REACHING SOUTHERN ARIZONA BY LATE TUESDAY
PROVIDING AN UPTICK IN THUNDERSTORM ACTIVITY FOR THAT REGION. THIS
WILL LIKELY TRANSLATE INTO A SIGNIFICANT MOISTURE INCREASE ACROSS
EASTERN UTAH AND WESTERN COLORADO BEGINNING WEDNESDAY LASTING
THROUGH SATURDAY...WITH PW VALUES EXPECTED TO RISE TO NEAR 1.0
INCHES BY THURSDAY. THESE HIGHER MOISTURE LEVELS WILL LEAD TO A
GOOD CHANCE OF WETTING RAINS ALONG WITH THE POTENTIAL FOR A FEW
STORMS TO REACH THE VALLEYS. ALSO WEAK DISTURBANCES IN THE SOUTHERLY
FLOW MAY ACT TO FOCUS CONVECTION AND PERHAPS LEAD TO NOCTURNAL
SHOWERS AND THUNDERSTORMS. GRADIENT WINDS WILL GENERALLY BE LIGHT
WITH TYPICAL DIURNAL AFTERNOON BREEZES. LASTLY...TEMPERATURES WILL
COOL SLIGHTLY BUT STILL BE AROUND 5 DEGREES ABOVE SEASONAL LEVELS BY
THE END OF THE COMING WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1035 PM MDT SAT JUN 30 2012
CLEARING CONDITIONS WILL CONTINUE OVERNIGHT WITH CONVECTION
EXPECTED AGAIN TOMORROW AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS
CAN BE EXPECTED NEAR ANY STORMS THAT FORM. MAINLY HIGHER TERRAIN
WILL BE FAVORED FOR ANY CONVECTION. DO NOT EXPECT ANY STORMS OVER
AERODROMES SO NONE MENTIONED IN TAFS.
&&
.FIRE WEATHER...
ISSUED AT 433 AM MDT SAT JUN 30 2012
SOME POCKETS OF RED FLAG WX CONDITIONS APPEAR TO BE POSSIBLE ON
SUNDAY IN NE UTAH AND EXTREME NW CORNER OF COLORADO...BUT NOT
ENOUGH IN ANY PARTICULAR FIRE WX ZONE TO WARRANT THE HIGHLIGHT
PRODUCT.
OTHERWISE...DRIER AIR ACROSS THE REGION WILL ALLOW FOR ONLY LIMITED
CONVECTION OVER THE HIGHER TERRAIN THIS AFTERNOON AND AGAIN ON
SUNDAY...MAINLY FOR THE SAN JUANS AND NEAR THE DIVIDE.
GUSTY AFTERNOON WINDS ARE EXPECTED FOR NORTHEAST UTAH AND WESTERN
COLORADO SUNDAY AFTERNOON AND POSSIBLY AGAIN ON MONDAY AFTERNOON AS
THE SOUTHWEST GRADIENT INCREASES SLIGHTLY. LOCALIZED AREAS MAY REACH
RED FLAG CRITERIA BUT THESE CONDITIONS SHOULD BE FAIRLY LIMITED. AS
THE WEEK PROGRESSES...THE HIGH PRESSURE CENTER OVER NEW MEXICO WILL
SHIFT NORTHEASTWARD TO THE CENTRAL PLAINS...THIS WILL LEAD TO
INCREASING MOISTURE AND THUNDERSTORMS CHANCES. GRADIENT DRIVEN
WINDS WILL ALSO DIMINISH FROM TUESDAY ONWARD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JRP
LONG TERM...TB
AVIATION...TGR
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUN 30 2012
COZ001>014-017>023-UTZ022>025-027>029-011045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SMOKE FROM AREA FIRES WILL RESULT IN REDUCED VISIBILITY IN
ADJACENT VALLEYS THROUGH MIDMORNING AND AGAIN FROM LATE THIS
EVENING INTO THE EARLY MORNING HOURS. ELSEWHERE...LINGERING
MOISTURE WILL FUEL THUNDERSTORMS OVER THE HIGH COUNTRY OF THE
DIVIDE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS WILL
BE CAPABLE OF GENERATING WIND GUSTS TO 45 MPH...BUT LITTLE OR NO
RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRY AND HOT CONDITIONS WILL PREVAIL DURING THE REMAINDER OF THIS
WEEKEND BEFORE MOISTURE RETURNS TO SOUTHERN COLORADO BEGINNING
MONDAY. THIS MOISTURE WILL FUEL ISOLATED TO SCATTERED THUNDERSTORMS
EACH AFTERNOON AND EVENING...MAINLY OVER THE DIVIDE MOUNTAINS...
THROUGH THE MIDDLE OF THE COMING WEEK. THE SOUTHWEST MONSOON WILL
BRING INCREASED SHOWERS AND THUNDERSTORMS DURING THE LATTER PART
OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
Drought, Lower Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Portions of the lower Yampa river basin began July in exceptional drought conditions but above normal precipitation by the end of the month, eased these drought conditions slightly back to the extreme category.
Drought, Central Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Portions of the central Yampa river basin began July in exceptional drought conditions but above normal precipitation by the end of the month, lowered these drought conditions back to the extreme to severe categories.
Drought, Upper Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Portions of the upper Yampa river basin began July in exceptional drought conditions but above normal precipitation by the end of the month, lowered these drought conditions back to the extreme to severe categories.
Drought, Elkhead and Park Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Portions of the Elkhead and Park mountain ranges began July in exceptional drought conditions but above normal precipitation by the end of the month, lowered drought conditions back to the severe category.
Drought, Flattop Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Portions of the Flat Top mountain range began July in exceptional drought conditions but above normal precipitation by the end of the month, lowered drought conditions back to the severe and extreme categories.
Drought, Grand Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the Grand Valley was not enough to bring the region out of extreme drought conditions.
Drought, Grand and Battlement Mesas
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the Grand and Battlement mesa areas was not enough to bring the region out of extreme drought conditions.
Drought, Debeque to Silt Corridor
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the central Colorado river basin was not enough to bring the region out of extreme drought conditions.
Drought, Central Colorado River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the central Colorado river basin was not enough to bring the region out of extreme drought conditions.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the central Colorado mountains did lower drought conditions slightly to the severe category, however southern portions of this zone remained in the severe drought category.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the central portions of the Gunnison and Uncompahgre river basins was not enough to bring the region out of extreme drought conditions.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Above normal precipitation across much of southwest Colorado by the end of July did not ease the extreme drought conditions in place across the Paradox valley and lower Dolores river basin.
Drought, West Elk and Sawatch Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Above normal precipitation by the end of July across the central Colorado mountains was not enough to bring the West Elk and Sawatch mountains out of extreme drought conditions.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Severe to extreme drought conditions remain in place across the Uncompahgre plateau even though July rainfall amounts were above normal over the region by the end of the month.
Drought, Northwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Severe to extreme drought conditions remained in place across the northern San Juan mountain range. July rainfall amounts were above normal over the region by the end of the month but not enough to ease the persistent dry conditions.
Drought, Four Corners / Upper Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Severe to extreme drought conditions remained in place across the Four Corners region through July even as above normal rainfall amounts were recorded over the region by the end of the month.
Drought, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Severe to extreme drought conditions remained in place across the southern San Juan mountain range in July. Rainfall amounts were above normal over the region by the end of the month but not enough to ease the persistent dry conditions.
Drought, Animas River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the southern foothills of the San Juan mountains through July.
Drought, San Juan River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the southern foothills of the San Juan mountains through July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400862, 400863, 400864, 400865, 400866, 400867, 400868, 400869, 400870, 400871, 400872, 400873, 400874, 400875, 400876, 400877, 400878, 400879, 400880.